Dear Healthcare Professional Letter on the severe skin reactions associated with the use of capecitabine (Xeloda)
Roche d.o.o. has, in agreement with the Agency for Medicinal Products and Medical Devices (HALMED) sent a letter to healthcare professionals on the severe skin reactions associated with the use of capecitabine (Xeloda).
- Very rare cases of severe skin reactions such as Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), in some cases with fatal outcome, have been reported during treatment with Xeloda.
- Healthcare professionals should be aware of the potential causality of severe skin reactions and should immediately discontinue the treatment with Xeloda should those appear.
- Patients should be informed of the association and be made aware to seek medical advice should any symptoms of severe skin reactions occur.
Further information on the safety concern and recommendations
Severe skin reactions such as Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis, in some cases with fatal outcome, have been reported during treatment with Xeloda.The frequency of these reactions is estimated as very rare (they appear in less than 1 out of 10 000).
TEN and SJS are considered to represent variants within a continuous spectrum of skin disorders characterised generalised tender erythematous maculae progressing to blisters and denudation and often preceded by photophobia, symptoms of upper respiratory tract infection and fever. There is significant morbidity and mortality associated with severe skin reactions, especially for SJS and TEN. Morbidity and mortality may be reduced in patients where the suspect medicine is stopped early compared to those where suspect medicine is carried on after the development of the blisters. Therefore, healthcare professionals should be aware of the potential causality of severe skin reactions and Xeloda treatment and be vigilant regarding such reactions to ensure prompt action and treatment, including discontinuation of Xeloda.
Here you may view the Dear Healthcare Professional Letter (in Croatian).
HALMED has received one adverse reaction report associated with the use of Xeloda including symptoms like nausea, diarrhoea, vomiting, flushed face and aphthae, followed by febrile neutropenia and exfoliation of skin and mucous. The adverse reaction reported in 2008, developed in 51 years old patient treated from colon carcinoma. HALMED has not received any report of other severe skin reactions associated with the use of capecitabine. HALMED will continue monitoring the safe use of capecitabine and will inform the public promptly about any new finding.
We remind healthcare professionals that they should report any adverse reaction to HALMED, as well as quality defect. Patients who have developed any adverse reaction to medicinal product may report it directly to HALMED via form or on-line application, with recommendation regarding any adverse reaction they discover to consult with their doctor or pharmacist about the continuation of their therapy.